Alert archive / Illinois / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 160, NWS Lincoln, IL

July 26, 2002Peoria County, Tazewell County, Woodford County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jul 26, 2002, 4:52 AM CDT for Peoria County, Tazewell County, Woodford County, Illinois. It was in force for 38 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 26, 2002, 4:52 AM CDT (09:52 UTC)
Expired
Jul 26, 2002, 5:30 AM CDT
In force
38 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

Counties Peoria County, IL, Tazewell County, IL, Woodford County, IL

The radar

The Lincoln radar (KILX), 60 km from the middle of the area, began a volume at 09:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 26, 5:05 AM CDTThunderstorm Wind 50 EPeoria, ILThunderstorm winds blew over a small metal shed, as well as several large tree limbs.
Jul 26, 5:10 AM CDTThunderstorm Wind 52 EPekin, ILSeveral trees and power lines were blown down.
Jul 26, 5:15 AM CDTHail 1Mackinaw, IL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 9.9 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2002-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1800 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2002-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1800 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1139 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
0.8
Supercell composite
4.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 260952
SVRSPI
ILC143-179-203-261030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
450 AM CDT FRI JUL 26 2002

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PEORIA COUNTY IN CENTRAL ILLINOIS
  WOODFORD COUNTY IN CENTRAL ILLINOIS
  TAZEWELL COUNTY IN CENTRAL ILLINOIS

* UNTIL 530 AM CDT

* AT 450 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER PEORIA...MOVING EAST AT 35 MPH. DIME-SIZE
  HAIL WAS REPORTED WITH THIS STORM AT KICKAPOO AT 445 AM.  ANOTHER
  SEVERE STORM WAS LOCATED JUST WEST OF SOUTH PEKIN...ALSO MOVING
  EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GERMANTOWN HILLS
  WASHINGTON
  MORTON
  METAMORA
  DEER CREEK
  EUREKA

THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH...
DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.

LAT...LON 4084 8971 4044 8979 4036 8934 4086 8922

CHURCHILL

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 1:55 AM CDT, 2 hours 57 minutes earlier.

Area forecast discussion, Jul 26, 1:55 AM CDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
155 AM CDT FRI JUL 26 2002

CONFIDENCE IN MODELS REMAINS LOW WITH NO CLEAR CUT TRENDS AND WILL
GO WITH A COMPROMISE PER NCEP. FORECAST CHALLENGE IS TIMING OF
CONVECTION CHANCES THRU TUE...AND HOW HOT IT WILL BE DURING THIS
HEAT WAVE THRU MON.

06Z SURFACE ANALYSIS HAS 1011 MB LOW OVER CENTRAL WI WITH FRONTAL
BOUNDARY EXTENDING SW THRU SOUTH CENTRAL IA...FAR NW MO TO 1008 LOW
OVER CENTRAL KS. CONVECTION FIRED UP OVER SE NE WHERE ENHANCED LOW
LEVEL JET AND SHORT WAVE. ALSO SMALLER AREA OF CONVECTION OVER SE WI
NEAR MILWAUKEE AND MOVING ESE. THETAE RIDGE OVER CENTRAL PLAINS
EXTENDS EAST TOWARD QUINCY AND CONVECTION TO DEVELOP IN THAT
DIRECTION TODAY TOWARD CENTRAL IL. INCREASING POPS TO GOOD CHANCE
TODAY AS SHORT WAVE IN CENTRAL PLAINS MOVES INTO IL. WILL KEEP LOWER
POPS FAR 6 SOUTHERN COUNTIES WHERE PROB30/40. BEST CHANCE THIS
AFTERNOON N OF I-70 AS DAYTIME HEATING INTERACTS WITH TROPICAL LIKE
AIR MASS AND DISTURBANCE MOVES INTO AREA. SPC HAS SLIGHT RISK OF
SEVERE OVER ALL BUT FAR SOUTHERN CWA TODAY. VERY STRONG INSTABILITY
WITH LI DROPPING TO MINUS 6-8C BY AFTERNOON AND ENHANCED SHEAR FROM
DECENT NW MID LEVEL FLOW AND SUFFICIENT LOW LEVEL SRH TO GENERATE A
FEW SUPERCELLS FROM IA/MO BORDER EAST INTO WESTCENTRAL IL. 24 HOUR
SURFACE TO 850 MB TEMP TRAJECTORIES DERIVED FROM SW MO WHERE THU
HIGHS 88 TO 93 AND SHOULD OCCUR HERE TODAY WITH DEWPOINTS IN LOW TO
MID 70S GIVING HEAT INDICES NEAR 100 THIS AFTERNOON.

CONVECTION CHANCES LOOK BEST OVER NE CWA TONIGHT AS WAA/MOISTURE
ADVECTION MOVES NE INTO NE IL SAT. UPPER LEVEL RIDGES NUDGES N
TOWARD CENTRAL IL THIS WEEKEND INCREASING CAP AND THIS TO LESSEN F
CHANCE OF CONVECTION. KEEPING PROB30 BUT MOST OF THIS WEEKEND TO BE
DRY WITH BEST CHANCE OF CONVECTION FOCUSED NORTH. HEAT WAVE ALSO
INTENSIFIES AS 850 MB TEMPS RISE TO BETWEEN 20-22C THIS WEEKEND AND
MORE SUNSHINE. HIGHS IN THE LOW TO MID 90S (WARMEST SW) AND
DEWPOINTS IN LOW TO MID 70S GIVES AFTERNOON HEAT INDICES NEAR 105...
APPROACHING HEAT ADVISORY CRITERIA. THIS IS A COUPLE PERIODS AWAY
AND HAVE TIME TO DETERMINE IF HEAT ADVISORY NEEDS TO BE POSTED THIS
WEEKEND. BETTER CHANCE OF CONVECTION MON AND MON NIGHT AS COLD FRONT
MOVES SE THRU CENTRAL IL MON NIGHT. DRIER AND LESS HUMID WEATHER
RETURNS WITH SEASONABLE TEMPS DURING MID WEEK. TUE LOOKING DRY NORTH
OF I-70 BUT WILL LEAVE CHANCE OF CONVECTION DURING THE DAY TUE AS
FRONT COULD MOVE THRU SLOWER.

...PRELIMINARY CCF FOR COORDINATION PURPOSES...

SPI EB 092/073 094/073 094 07543
PIA EB 090/073 092/073 092 07554
DEC EB 090/073 092/073 092 07543
CMI BB 088/071 091/072 091 07554
MTO BB 090/072 092/073 092 07543
LWV BB 093/073 095/074 095 07443

.ILX...NONE.

KH

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 5:19 AM CDTSevere Thunderstorm WarningILXMcLean41 min
Jul 26, 5:34 AM CDTSevere Thunderstorm WarningILXCass, Mason41 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.